Hail, Tippecanoe
- When
- August 13, 6:12 PM EST to 6:14 PM EST
- Where
- Tippecanoe County, 2.1 mi NW of Klondyke
- Measured
- 1 in hail
- Reported by
- Amateur Radio
- Coordinates
- 40.490, -86.980
Thunderstorms developed ahead of a cold front during the afternoon and evening of August 13. As these storms moved across central Indiana, they brought damaging winds and large hail to the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS IND wrote it up.
Thunderstorms developed ahead of a cold front during the afternoon and evening of August 13. As these storms moved across central Indiana, they brought damaging winds and large hail to the area. The storms also caused part of a stage to collapse at the Indiana State Fair, resulting in fatalities.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Aug 13, 5:25 PM EST, 47 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 625 PM EDT SAT AUG 13 2011 .UPDATE... THE AVIATION SECTION HAS BEEN UPDATED BELOW. && .SYNOPSIS... AN UPPER LEVEL TROUGH WILL BRING SCATTERED TO NUMEROUS THUNDERSTORMS ACROSS CENTRAL INDIANA THIS AFTERNOON AND EVENING. THE PRECIPITATION WILL DIMINISH QUITE A BIT AFTER MIDNIGHT. HOWEVER THE UPPER TROUGH OVER THE EASTERN GREAT LAKES WILL BRING SCATTERED SHOWERS THROUGH SUNDAY ESPECIALLY OVER NORTHEAST SECTIONS. HIGH PRESSURE WILL BUILD BUILD ACROSS OUR REGION MONDAY AND TUESDAY. MODELS INDICATE AN UPPER LEVEL DISTURBANCE MAY AFFECT WESTERN SECTIONS WEDNESDAY. HOWEVER BETTER CHANCES OF THUNDERSTORMS WILL CONTINUE AROUND THURSDAY AS AN UPPER TROUGH AND WEAK COLD FRONT MOVE THROUGH. HIGH PRESSURE WILL BUILD BACK ACROSS OUR REGION FRIDAY AND SATURDAY. && .NEAR TERM /TONIGHT/... THUNDERSTORMS WERE INCREASING ACROSS NORTHERN ILLINOIS AHEAD OF A COLD FRONT AND WITH CAPES OF 2000 TO 3000 J/KG AND VERY LITTLE CAP...SCATTERED TO NUMEROUS THUNDERSTORMS WILL BE THE RULE. SPC CURRENTLY HAS OUR FAR NORTH IN A SEVERE THUNDERSTORM WATCH AND THIS MAY BE EXTENDED SOUTHEAST AS THUNDERSTORMS OVER NORTHERN ILLINOIS DEVELOP FARTHER SOUTH. SREF INDICATES THE WORST OF THE ACTIVITY WILL OCCUR DURING THE 21Z-00Z TIME FRAME AND MAY BEGIN WIND DOWN AFTER THAT. WILL START OUT EASTERN SECTIONS WITH LIKELY POPS AND SCATTERED ELSEWHERE. RAPID REFRESH INDICATES A COUPLE OF LINES OF STORMS WILL BE ACROSS OUR AREA AROUND 00Z...BUT ACTIVITY WILL DIMINISH QUITE A BIT BY MIDNIGHT. THUS WILL USE SPLIT POPS OVERNIGHT WITH ONLY SLIGHT CHANCE POPS MOST AREAS AFTER MIDNIGHT EXCEPT CHANCE POPS STILL IN THE EAST. AS FAR AS TEMPERATURES ARE CONCERNED...MODEL SOUNDINGS SHOW QUITE A BIT OF CLOUD COVER ACROSS OUR EAST AND NORTH LATER TONIGHT AND THIS MAY HOLD UP TEMPERATURES A LITTLE. WILL GO NEAR A MAV/MET BLEND ON TEMPERATURES WEST WHERE SOME CLEARING MAY OCCUR LATER TONIGHT AND A LITTLE WARMER ELSEWHERE. && .SHORT TERM /SUNDAY THROUGH TUESDAY/... FORECAST CHALLENGES FOCUS ON CONTINUED CHANCES FOR PRECIPITATION SUNDAY AND EARLY SUNDAY NIGHT ACROSS THE EAST. WENT WITH A BLEND WITH MOST MODEL AND MODEL GUIDANCE. THE COLD FRONT WILL BE TO OUR EAST...BUT A DEEPENING UPPER TROUGH OVER THE EASTERN GREAT LAKES WILL STILL IMPACT OUR WEATHER SUNDAY. TIME HEIGHT CROSS SECTIONS ALSO SHOW QUITE A BIT OF CLOUDINESS WILL BE ACROSS OUR NORTHERN AND EASTERN SECTIONS SUNDAY...WHILE SOME SUNSHINE WILL OCCUR SOUTHWEST. THE UPPER TROUGH WILL MOVE TO THE CENTRAL APPALACHIANS BY MONDAY AND WELL TO OUR EAST BY TUESDAY. BY THAT TIME A STRONG UPPER RIDGE WILL BE ACROSS THE CENTRAL AND SOUTHERN PLAINS. EARLIER SOME MODELS INDICATED AN UPPER LEVEL DISTURBANCE MOVING OVER THE TOP OF THE UPPER RIDGE MIGHT AFFECT BY BY TUESDAY. BUT MODEL CONSENSUS STILL KEEPS US DRY MONDAY AND TUESDAY. WENT NEAR A MOS BLEND ON TEMPERATURES SUNDAY AND MONDAY...EXCEPT A LITTLE WARMER WEST MONDAY AND ALL AREAS TUESDAY. && .LONG TERM/TUESDAY NIGHT THROUGH SATURDAY/... HIGH PRESSURE JUST TO OUR EAST WILL STILL DOMINATE OUR WEATHER TUESDAY NIGHT. MODELS MOVE AN UPPER LEVEL DISTURBANCE INTO THE SOUTHERN GREAT LAKES AND MID MISSISSIPPI VALLEY BY LATE WEDNESDAY. WILL CONTINUE LOW THUNDERSTORM CHANCES ACROSS OUR WEST WEDNESDAY. A WEAK COLD FRONT WILL MOVE INTO OUR REGION AROUND THURSDAY KEEPING US WITH A CHANCE OF THUNDERSTORMS. WEAK HIGH PRESSURE BEHIND THE FRONT WILL BUILD ACROSS OUR REGION FRIDAY AND SATURDAY AND MOST MODELS SHOW US DRY BY THEN. THUS DOWNPLAYED HPC POPS FOR FRIDAY AND SATURDAY. DID NOT MAKE ANY SIGNIFICANT CHANGES TO HPC TEMPERATURES IN THE EXTENDED. && .AVIATION /DISCUSSION FOR THE 140000Z TAFS/... BROKEN LINE OF CONVECTION ACROSS EASTERN ILLINOIS HAS THE SUPPORT OF A SURFACE COLD FRONT AND AN UPPER WAVE...SO EXPECTING THIS LINE TO HOLD TOGETHER FOR THE MOST PART AS IT MOVES THROUGH THE LOCAL AREA. AS A RESULT...CONVECTIVE POTENTIAL IN THE VICINITY OF THE TAF SITES IS QUITE HIGH THIS EVENING. APPEARS UPPER WAVE ASSOCIATED WITH THE CONVECTION WILL PASS SOUTHEAST OF THE TAF SITES AROUND 140500Z...SO CONVECTIVE THREAT SHOULD DIMINISH BY THAT TIME. BRIEF IFR VISIBILITY RESTRICTIONS AND SURFACE WIND GUSTS TO ABOUT 35 KTS PROBABLE IN THE HEAVIER CELLS. OTHERWISE...IN THE WAKE OF CONVECTION/FRONTAL PASSAGE...APPEARS THERE IS GOOD POTENTIAL FOR LOW MVFR...OR POSSIBLY IFR...CEILINGS TO DEVELOP TOWARDS SUNRISE ON SUNDAY...AFTER 141000Z OR SO. && .IND WATCHES/WARNINGS/ADVISORIES...NONE. && SYNOPSIS...JH NEAR TERM...JH SHORT TERM...JH LONG TERM....JH AVIATION...JAS
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE INDIANAPOLIS IN 445 PM EDT SAT AUG 13 2011 INZ021-028>031-035>049-051>057-060>065-067>072-142045- CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY- BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE- PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN- JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW- DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS- 445 PM EDT SAT AUG 13 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED TO MOVE SOUTHEAST ACROSS CENTRAL INDIANA THROUGH THIS EVENING. THUNDERSTORMS MAY BE SEVERE WITH DAMAGING WINDS AND LARGE HAIL AS THE MAIN THREATS. THE STORMS WILL ALSO PRODUCE DANGEROUS LIGHTNING AND BRIEF HEAVY RAINFALL. AN ISOLATED TORNADO IS ALSO POSSIBLE. THUNDERSTORMS WILL BE MOST NUMEROUS ACROSS CENTRAL INDIANA BETWEEN 6 PM AND MIDNIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. A FEW THUNDERSTORMS ARE POSSIBLE SUNDAY AND AGAIN WEDNESDAY AND THURSDAY. SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME. HOWEVER THUNDERSTORMS MAY PRODUCE GUSTY WINDS...SMALL HAIL...DANGEROUS LIGHTNING AND BRIEF HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL IN WITH REPORTS THROUGH THIS EVENING AND TONIGHT. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) RYAN/SMF
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
250 PM EDT SAT AUG 13 2011
INZ067-131930-
KNOX-
250 PM EDT SAT AUG 13 2011
...STRONG THUNDERSTORM ADVISORY FOR SOUTHERN KNOX COUNTY UNTIL 330 PM
EDT...
AT 248 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MOUNT CARMEL...MOVING EAST AT 30 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
THIS STORM WILL BE NEAR...
DECKER AROUND 325 PM EDT...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3848 8775 3851 8765 3854 8767 3857 8765
3865 8726 3852 8726 3850 8730 3854 8735
3851 8737 3854 8740 3853 8746 3849 8749
3849 8757 3844 8760 3845 8766 3843 8767
3842 8775 3845 8773 3846 8776
TIME...MOT...LOC 1850Z 264DEG 24KT 3843 8782
50The Indianapolis radar (KIND), 105 km away, was scanning. The volume nearest the first event began at 23:13 UTC.
14 hail, 13 thunderstorm wind, 1 flood. Local standard time, as filed.
Trees were reported down in this location due to damaging thunderstorm wind gusts.
A measured 59 mph thunderstorm wind gust was observed in this location.
Multiple trees, three to four inches in diameter, were downed in this location due to damaging thunderstorm wind gusts.
An estimated 60 mph thunderstorm wind gust downed several trees in this location. Pea-sized hail was also observed.
Penny-sized hail and 45 mph winds were observed near State Route 63 and State Route 163.
An estimated 60 mph thunderstorm wind gust was observed in this location.
Multiple trees and tree limbs were reported down in a small, confined area due to damaging thunderstorm wind gusts.
A long-time television weather spotter reported a large 100-year-old tree that had been blown over by thunderstorm wind gusts measured at 70 mph. Power was out in the neighborhood.
A stage collapse occurred at the Indiana State Fairgrounds in between live performances by Sara Bareilles and Sugarland, as winds estimated at 60 to 70 mph hit the above-stage fly system. These damaging winds appeared to occur with the gust front that was out ahead of the area of precipitation. Seven fatalities and 43 injuries occurred as a result of this tragic stage collapse. The Indianapolis Business Journal estimates the damages at around 975 thousand dollars.
A measured 77 mph thunderstorm wind gust was observed at Highway 40 and Center Street.
A funnel cloud was observed with the hail.
An estimated 60 mph thunderstorm wind gust was observed in this location.
An estimated 65 mph thunderstorm wind gust was observed in this location. Some small branches were downed and power flashes were seen in the distance.
An estimated thunderstorm wind gusts of 50 mph downed a 4-inch diameter tree limb.
A large stretch of 29th Street was flooded between approximately Madison and Memorial Streets. Rainfall between 9:15 and 10:00 PM EDT measured 0.98 inches.
An estimated 60 mph thunderstorm wind gust was observed in this location. Pea-sized hail was also observed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Thunderstorm Wind, Marion | 2011-08-19 | 22 | Female | Heavy Equipment/Construction | Direct |
| Thunderstorm Wind, Marion | 2011-08-21 | 24 | Female | Heavy Equipment/Construction | Direct |
| Thunderstorm Wind, Marion | 2011-08-13 | 29 | Female | Heavy Equipment/Construction | Direct |
| Thunderstorm Wind, Marion | 2011-08-13 | 23 | Female | Heavy Equipment/Construction | Direct |
| Thunderstorm Wind, Marion | 2011-08-13 | 42 | Female | Heavy Equipment/Construction | Direct |
| Thunderstorm Wind, Marion | 2011-08-13 | 49 | Male | Heavy Equipment/Construction | Direct |
| Thunderstorm Wind, Marion | 2011-08-14 | 51 | Male | Heavy Equipment/Construction | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2011Every state in 2011This day in weather historyWarnings in Indiana, August 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 341615, 341616, 341617, 341618, 341619, 341620, 345531, 345534, 345536, 345537, 345538, 341621, 341623, 341624, 345541, 345530, 345675, 345676, 345683, 345701, 345703, 345702, 345704, 345705, 345707, 345709, 345710, 345711.